Discussions that mention atenolol

Heart Disorders board


Good day -

Approx. 3 months ago I had a bad reaction to bee sting immunotherapy.
I had a slight allergic reaction to the shots, so the allergist gave me Prednisone (80 mgs) and liquid Benadryl (can't remember the dosage); they also wanted to give me a shot of epipen, but I declined; this occured around 3:00pm. At approx. 8:00pm, after consuming a couple beers, my heart rate shot up to 120bpm - then I got stressed out and it went to 180bpm. I was feeling faint so I went to the hospital where they monitored me for 6 hours and released me (after an IV of Benadryl) - they did an EKG and said it looked fine. The Dr. said the problem was a 'rebound effect' from the bee sting shot.

Following this day, I started having what my Dr. described as panic attacks. He listened to my heart and said it sounded great. Also blood work came out fine last time it was checked. However, I was prescribed 25mg Atenolol once per day to control the release of adrenaline due to the "panic attacks." I took it for a month and suffered bad anxiety and sleep problems from it. Granted, I didn't have the rapid heart rates while on it. Due to the bad side effects, I stopped taking it (I reduced my dosage to half a pill once per day for 8 days, then stopped completely).

Now - a month later, I have been experiencing episodes of a rapid heart rate of 120BPM from time to time, a slight shortness of breath on occasion and nervousness. The triggers seem to be stress, exercise, sex, alchohol, etc. Sometimes the rate goes back to normal after a few minutes, other times it takes up to 6 hours! The only good thing is, it only happens once every 5 days or so, but it is still unnerving. I am allergic to bees and cold (maybe other things as well)

Can anyone shed some light? Are these merely panic attacks? Allergic reactions? Heart problems?

I have read that Immonotherapy and/or a bee sting can cause heart rhythym problems. I have also read that periodic heart rate problems (e.g., Atrial Fib.) can cause strokes. That is why I am concerned. I am an otherwise healthy 36 yo male with no previous problems prior to the immunotherapy.

Thanks!